EconPapers    
Economics at your fingertips  
 

Variable selection and functional form uncertainty in cross-country growth regressions

Tim Salimans ()

Journal of Econometrics, 2012, vol. 171, issue 2, 267-280

Abstract: Regression analyses of cross-country economic growth data are complicated by two main forms of model uncertainty: the uncertainty in selecting explanatory variables and the uncertainty in specifying the functional form of the regression function. Most discussions in the literature address these problems independently, yet a joint treatment is essential. We present a new framework that makes such a joint treatment possible, using flexible nonlinear models specified by Gaussian process priors and addressing the variable selection problem by means of Bayesian model averaging. Using this framework, we extend the linear model to allow for parameter heterogeneity of the type suggested by new growth theory, while taking into account the uncertainty in selecting explanatory variables. Controlling for variable selection uncertainty, we confirm the evidence in favor of parameter heterogeneity presented in several earlier studies. However, controlling for functional form uncertainty, we find that the effects of many of the explanatory variables identified in the literature are not robust across countries and variable selections.

Keywords: Growth regression; Variable selection; Model uncertainty; Model averaging; Semi-parametric Bayes; Gaussian process prior; MCMC (search for similar items in EconPapers)
JEL-codes: C11 C14 C15 O40 O57 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407612001546
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Variable Selection and Functional Form Uncertainty in Cross-Country Growth Regressions (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:171:y:2012:i:2:p:267-280

DOI: 10.1016/j.jeconom.2012.06.007

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-02-12
Handle: RePEc:eee:econom:v:171:y:2012:i:2:p:267-280